Minnesota, 2006

Cold in Minnesota, February 16 to 18, 2006

February 16 to 18, 2006 · NWS FGF · 24 events in 24 counties and zones

Arctic high pressure built southeast out of western Canada, settling across eastern Montana and the central plains. Eastern North Dakota and the northwest quarter of Minnesota remained on the eastern edge of the surface high, with just enough of a surface pressure gradient to allow wind speeds to stay in the 10 to 15 mph range.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Arctic high pressure built southeast out of western Canada, settling across eastern Montana and the central plains. Eastern North Dakota and the northwest quarter of Minnesota remained on the eastern edge of the surface high, with just enough of a surface pressure gradient to allow wind speeds to stay in the 10 to 15 mph range. On the morning of the 17th, temperatures ranged from -20F to -30F. Only a bit of recovery occurred during the day, with temperatures peaking about -10F to -15F. On the morning of the 18th, temperatures fell back to -20F to -30F. This kept wind chill temperatures in the -40F to -60F range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Feb 16, 2:42 PM CST, 3 hours 18 minutes earlier.

Area forecast discussion, Feb 16, 2:42 PM CST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
242 PM CST THU FEB 16 2006

.SHORT TERM...MAIN FORECAST CHALLENGE IS TEMPERATURES AND WIND. WHEN
LOOKING AT THE LATEST SURFACE ANALYSIS...THE AREA REMAINS BETWEEN
WEATHER SYSTEMS...WITH HIGH PRESSURE BUILDING INTO THE N PLAINS FROM
CANADA...AND LOW PRESSURE IN IL. WHEN LOOKING AT THE MODELS...
NEITHER THE GFS NOR THE ETA ARE HANDLING HOW COLD THE AIRMASS WITH
THE HIGH PRESSURE SYSTEM IS...AND THEY ALSO HAVE TIMING
DIFFERENCES...SO USED A BLEND FOR THE FORECAST. THE ARCTIC COLD
FRONT EXTENDS THROUGH THE AREA ALONG A HCO-DVL-MOT-ISN LINE. AS
THE FRONT PASSES...WINDS SWITCH TO THE N HAVE BEEN GUSTING UP TO
30 MPH...CAUSING SOME VISIBILITIES TO DROP TO AROUND ONE MILE IN
FALLING AND BLOWING SNOW.

WITH THE 850MB CORE OF THE COLD AIR MOVING INTO THE AREA FOR
FRI...ANTICIPATE LOW TEMPERATURES TONIGHT NEAR RECORD COLD IN NE
ND...WITH TEMPERATURES FROM 25 TO 30 BELOW FOR THE N...AND FROM 15
TO 25 BELOW IN THE S. THE COMBINATION OF THE COLD AIR TEMPERATURES
AND WIND SPEEDS GREATER THAN 10 MPH...WILL EASILY PUT THE AREA INTO
WIND CHILL WARNING CRITERIA THIS EVENING THROUGH FRI. WITH THE
WINDS INCREASING EARLIER THAN EXPECTED IN NE ND THIS AFTERNOON...
WILL UP THE START TIME OF THE WIND CHILL WARNING TO 3 PM THIS
AFTERNOON INSTEAD OF 6 PM. OTHERWISE...TIMING OF WIND CHILL
WARNING FOR REST OF AREA...WITH WIND CHILL VALUES FROM 40 TO 60
BELOW...STILL LOOKS REASONABLE. LATER SHIFTS WILL NEED TO DECIDE
ABOUT EXTENDING THE WIND CHILL WARNING BEYOND 00Z SAT...OR IF WE
SHOULD GO TO A WIND CHILL ADVISORY...DEPENDING ON WHAT HAPPENS
WITH THE WIND SPEEDS AS THE HIGH MOVES S OF THE AREA THIS WEEKEND.
NEVERTHELESS...COLD TEMPERATURES...FROM 15 TO 25 BELOW...ARE
ANTICIPATED FOR LOWS ON SAT...WITH A SLOW MODERATION FOR SUN INTO
MON.

.LONG TERM...(MON-THU)...PATTERN REMAINS NEARLY UNCHANGED WITH
NW FLOW ALOFT CONTINUING THROUGH THE PERIOD. THERE WILL BE SOME
SLIGHT MODERATION BY EARLY NEXT WEEK...ALTHOUGH DEGREE OF WARM UP
IS STILL IN QUESTION. THIS CURRENT ARCTIC AIRMASS WILL TAKE SOME
TIME TO SCOUR OUT OF REGION...SO WENT BELOW GUIDANCE FOR TEMPS.
MODELS INDICATE SOME VERY LIGHT SNOW CHANCES...ALTHOUGH MOISTURE
WILL BE LIMITED...AND DON/T EXPECT MUCH MORE THAN FLURRIES. FOR
THIS REASON...WILL CONTINUE WITH A DRY EXTENDED AND TEMPS BELOW
NORMAL.

&&

.AVIATION...CLOUDS HAVE BEEN A CHALLENGE TO SEE ON SATELLITE
TODAY WITH ARCTIC AIRMASS. THERE IS A BAND OF MVFR/VFR CEILINGS
OVER CENTRAL/NE ND THIS AFTERNOON...WHICH WILL MOVE INTO THE
GFK/FAR AREAS BY THIS EVENING. THERE COULD ALSO BE SOME
SNOW/BLOWING SNOW WITH ARCTIC SURGE THIS EVENING...WITH VSBYS DOWN
TO 1SM AT TIMES IN OPEN COUNTRY. I EXPECT THAT SOME SCATTERING OF
CLOUDS WILL OCCUR BY FRI MORNING...AS CORE OF ARCTIC AIR COMES
OVER REGION...AND CAN/T RULE OUT SOME ICE CRYSTALS EITHER.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND CHILL WARNING FROM 6 PM THIS EVENING TO 6 PM CST FRIDAY FOR
     NDZ038-NDZ039-NDZ049-NDZ052-NDZ053.

     WIND CHILL WARNING UNTIL 6 PM CST FRIDAY FOR NDZ006-NDZ007-
     NDZ008-NDZ014-NDZ015-NDZ016-NDZ024-NDZ026-NDZ027-NDZ028-
     NDZ029-NDZ030-NDZ054.

MN...WIND CHILL WARNING FROM 6 PM THIS EVENING TO 6 PM CST FRIDAY FOR
     MNZ002-MNZ003-MNZ005-MNZ006-MNZ008-MNZ009-MNZ013-MNZ014-
     MNZ015-MNZ016-MNZ017-MNZ022-MNZ023-MNZ024-MNZ027-MNZ028-
     MNZ029-MNZ030-MNZ031-MNZ032-MNZ040.

     WIND CHILL WARNING UNTIL 6 PM CST FRIDAY FOR MNZ001-MNZ004-
     MNZ007.

&&

NG/DK
Hazardous weather outlook, Feb 16, 3:25 PM CST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
325 PM CST THU FEB 16 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-171200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
325 PM CST THU FEB 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TONIGHT

WIND CHILLS WILL BECOME DANGEROUS TONIGHT AS BITTERLY COLD AIR MOVES
SOUTH FROM CANADA AND NORTHERLY WINDS CONTINUE FROM 10 TO 20 MPH.
THIS WILL CAUSE WIND CHILLS TO REACH 40 BELOW TO 55 BELOW ZERO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIND CHILLS MAY REACH 40 BELOW TO 60 BELOW ZERO DURING THE DAY ON
FRIDAY. THE WINDS WILL SLOWLY SUBSIDE FRIDAY NIGHT INTO SATURDAY BUT
WIND CHILLS WILL RANGE FROM 25 TO 40 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FGFOPS

In the hours before

Special weather statement, Feb 16, 5:42 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND FORKS ND
542 PM CST THU FEB 16 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-170500-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...MOORHEAD...HALLOCK...ROSEAU...BAUDETTE...WARREN...
NEWFOLDEN...RED LAKE...THIEF RIVER FALLS...RED LAKE FALLS...
FOSSTON...BAGLEY...BEMIDJI...MAHNOMEN...LAKE ITASCA...
PARK RAPIDS...DETROIT LAKES...WOLF LAKE...BRECKENRIDGE...
FERGUS FALLS...NEW YORK MILLS...WADENA...ELBOW LAKE...CANDO...
LANGDON...CAVALIER...MADDOCK...LEEDS...DEVILS LAKE...GRAFTON...
NEW ROCKFORD...LAKOTA...GRAND FORKS...COOPERSTOWN...FINLEY...
MAYVILLE...VALLEY CITY...FARGO...LISBON...GWINNER...WAHPETON...
ADAMS
542 PM CST THU FEB 16 2006

...LEADING EDGE OF ARCTIC AIR CAUSING GUSTY WINDS AND BLOWING
SNOW...

AN ARCTIC COLD FRONT WILL BE MOVING INTO SOUTHEAST NORTH DAKOTA
AND NORTHWEST AND WEST CENTRAL MINNESOTA LATE THIS AFTERNOON AND
EARLY EVENING. GUSTY WINDS TO 35 MPH COMBINED WITH AREAS OF LIGHT
SNOW ARE CAUSING RAPIDLY VARYING VISIBILITIES BEHIND THE FRONT
OVER MUCH OF NORTHEASTERN NORTH DAKOTA AND THE NORTHERN RED RIVER
VALLEY LATE THIS AFTERNOON WITH VISIBILITIES REDUCED TO ONE
QUARTER MILE AT TIMES. THESE CONDITIONS WILL SPREAD SOUTH INTO THE
FARGO AREA AND THE REST OF SOUTHEAST NORTH DAKOTA AND THE SOUTHERN
RED RIVER VALLEY BETWEEN 6 AND 8 PM.

CONDITIONS WILL IMPROVE OVER THE NORTHERN VALLEY AFTER 8 PM AND
OVER THE SOUTHERN VALLEY AFTER 10 PM THIS EVENING AS WINDS SUBSIDE
AND THE LIGHT SNOW MOVES OUT OF THE AREA. OVERNIGHT HOURS WILL SEE
FALLING TEMPERATURES AND DANGEROUSLY COLD WIND CHILLS WITH WIND
CHILL WARNINGS REMAINING IN EFFECT.

RIDDLE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Kittson

When
February 16, 6:00 PM CST to February 18, 10:21 AM CST
Where
Kittson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

Cold/Wind Chill, Roseau

When
February 16, 6:00 PM CST to February 18, 10:21 AM CST
Where
Roseau forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.775, -95.811 (the zone’s center; the record gives no point)

Cold/Wind Chill, Lake of the Woods

When
February 16, 6:00 PM CST to February 18, 10:21 AM CST
Where
Lake of the Woods forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.771, -94.905 (the zone’s center; the record gives no point)

Cold/Wind Chill, West Marshall

When
February 16, 6:00 PM CST to February 18, 10:21 AM CST
Where
West Marshall forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Cold/Wind Chill, East Marshall

When
February 16, 6:00 PM CST to February 18, 10:21 AM CST
Where
East Marshall forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Cold/Wind Chill, North Beltrami

When
February 16, 6:00 PM CST to February 18, 10:21 AM CST
Where
North Beltrami forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Cold/Wind Chill, South Beltrami

When
February 16, 6:00 PM CST to February 18, 10:21 AM CST
Where
South Beltrami forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Cold/Wind Chill, West Polk

When
February 16, 6:00 PM CST to February 18, 10:21 AM CST
Where
West Polk forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Cold/Wind Chill, East Polk

When
February 16, 6:00 PM CST to February 18, 10:21 AM CST
Where
East Polk forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Cold/Wind Chill, Pennington

When
February 16, 6:00 PM CST to February 18, 10:21 AM CST
Where
Pennington forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.066, -96.037 (the zone’s center; the record gives no point)

Cold/Wind Chill, Red Lake

When
February 16, 6:00 PM CST to February 18, 10:21 AM CST
Where
Red Lake forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.872, -96.095 (the zone’s center; the record gives no point)

Cold/Wind Chill, North Clearwater

When
February 16, 6:00 PM CST to February 18, 10:21 AM CST
Where
North Clearwater forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Cold/Wind Chill, South Clearwater

When
February 16, 6:00 PM CST to February 18, 10:21 AM CST
Where
South Clearwater forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Cold/Wind Chill, Norman

When
February 16, 6:00 PM CST to February 18, 10:21 AM CST
Where
Norman forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Cold/Wind Chill, Mahnomen

When
February 16, 6:00 PM CST to February 18, 10:21 AM CST
Where
Mahnomen forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.325, -95.809 (the zone’s center; the record gives no point)

Cold/Wind Chill, Clay

When
February 16, 6:00 PM CST to February 18, 10:21 AM CST
Where
Clay forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

Cold/Wind Chill, West Becker

When
February 16, 6:00 PM CST to February 18, 10:21 AM CST
Where
West Becker forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Cold/Wind Chill, East Becker

When
February 16, 6:00 PM CST to February 18, 10:21 AM CST
Where
East Becker forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Cold/Wind Chill, Hubbard

When
February 16, 6:00 PM CST to February 18, 10:21 AM CST
Where
Hubbard forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.109, -94.917 (the zone’s center; the record gives no point)

Cold/Wind Chill, Wadena

When
February 16, 6:00 PM CST to February 18, 10:21 AM CST
Where
Wadena forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.586, -94.969 (the zone’s center; the record gives no point)

Cold/Wind Chill, Wilkin

When
February 16, 6:00 PM CST to February 18, 10:21 AM CST
Where
Wilkin forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.357, -96.468 (the zone’s center; the record gives no point)

Cold/Wind Chill, West Otter Tail

When
February 16, 6:00 PM CST to February 18, 10:21 AM CST
Where
West Otter Tail forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Cold/Wind Chill, East Otter Tail

When
February 16, 6:00 PM CST to February 18, 10:21 AM CST
Where
East Otter Tail forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Cold/Wind Chill, Grant

When
February 16, 6:00 PM CST to February 18, 10:21 AM CST
Where
Grant forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.934, -96.012 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5490918, 5490919, 5490920, 5490921, 5490922, 5490923, 5490924, 5490925, 5490926, 5490927, 5490928, 5490929, 5490930, 5490931, 5490932, 5490933, 5490934, 5490935, 5490936, 5490937, 5491046, 5491047, 5491048, 5491049.